Esomeprazole induces upper gastrointestinal tract transmucosal permeability increase
Article first published online: 5 AUG 2008
© 2008 The Authors. Journal compilation © 2008 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 28, Issue 11-12, pages 1317–1325, December 2008
How to Cite
MULLIN, J. M., VALENZANO, M. C., WHITBY, M., LURIE, D., SCHMIDT, J. D., JAIN, V., TULLY, O., KEARNEY, K., LAZOWICK, D., MERCOGLIANO, G. and THORNTON, J. J. (2008), Esomeprazole induces upper gastrointestinal tract transmucosal permeability increase. Alimentary Pharmacology & Therapeutics, 28: 1317–1325. doi: 10.1111/j.1365-2036.2008.03824.x
- Issue published online: 4 NOV 2008
- Article first published online: 5 AUG 2008
- Publication data Submitted 13 March 2008 First decision 27 March 2008 Resubmitted 8 July 2008, 30 July 2008 Accepted 31 July 2008 Epub Accepted Article 5 August 2008
Background Proton pump inhibitors (PPIs) are one of the most widely used drug classes in the US and are now frontline medications for gastro-oesophageal reflux disease (GERD) and dyspepsia. In a previous work, we observed that a transmucosal, upper gastrointestinal (GI) leak exists in Barrett’s oesophagus (BO) patients. PPI medications are commonly used by Barrett’s patients.
Aim To examine if the PPI, esomeprazole, affects the barrier function of the upper GI tract.
Methods The sucrose permeability test (SPT) was used to assess the possible effect of the PPI, esomeprazole, on upper GI leak in 37 first-time-presenting GERD patients and 25 healthy controls.
Results Esomeprazole induced a significant transmucosal leak in the upper GI tract of patients taking the drug for the first time. The leak occurred quickly, within days of first taking the drug. The leak was also reversed within days of stopping the medication.
Conclusions This is the first patient-based study showing that a PPI compromises upper GI barrier function. There are potential implications for transmucosal leak of other medications that a patient on a PPI may be taking, as well as possible leak of endogenous peptides/proteins. The clinical consequences of this phenomenon are currently unknown, but are potentially important.